Iowa, 2007

Blizzard in Iowa, February 24 to 25, 2007

February 24 to 25, 2007 · NWS ARX · 8 events in 8 counties and zones

As the winter storm moved across Iowa toward the lower Great Lakes, blizzard conditions developed Saturday night, February 24, and lasted into Sunday morning, February 25. Winds gusting to around 40 mph caused white-out conditions, along with considerable blowing and drifting.

Where it happened

Every event with a place to put it; 8 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ARX wrote it up.

As the winter storm moved across Iowa toward the lower Great Lakes, blizzard conditions developed Saturday night, February 24, and lasted into Sunday morning, February 25. Winds gusting to around 40 mph caused white-out conditions, along with considerable blowing and drifting. In fact, drifts were as high as 4 to 5 feet in some locations. The strong winds and heavy snow hampered efforts to restore electricity to thousands of homes without power, which had been affected by a heavy glazing of ice Saturday morning.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before the first event at Feb 24, 3:05 PM CST, 36 minutes earlier.

Area forecast discussion, Feb 24, 3:05 PM CST, 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
305 PM CST SAT FEB 24 2007

SHORT TERM...THROUGH TUESDAY NIGHT

FORECAST REMAINS FOCUSED ON DANGEROUS WINTER STORM SYSTEM IMPACTING
THE AREA TONIGHT INTO SUNDAY. CONCERNS WERE WITH ANY LINGERING MIXED
PRECIPITATION INTO THIS EVENING...SNOW AMOUNTS AND STRONG WINDS
TONIGHT INTO SUNDAY.

AFTERNOON SURFACE ANALYSIS INDICATED STRONG LOW PRESSURE LOCATED IN
CENTRAL KANSAS. COMPOSITE RADARS SHOWED MASSIVE AREA OF PRECIPITATION
CONTINUES TO MOVE NORTHWARD INTO THE UPPER MISSISSIPPI VALLEY.
SURFACE REPORTS HAVE INDICATED FREEZING RAIN...SLEET OCCURRING FROM
SOUTHWEST CORNER OF WI...INTO SOUTHEAST MN AND NORTHEAST IOWA.
HOWEVER...SURFACE OBSERVATIONS AND CALLS TO LOCAL MEDIA AND WEATHER
OBSERVERS INDICATED PRECIPITATION CHANGING TO SNOW. LAPS SOUNDINGS
ALSO CORROBORATE WARM LAYER EROSION TO SUPPORT ALL SNOW.

FORECAST CONFIDENCE REMAINS HIGH FOR THE DANGEROUS WINTER STORM TO
KEEP ITS GRIP ON THE FORECAST AREA TONIGHT INTO SUNDAY. THIS WAS
BASED ON EXCELLENT AGREEMENT ON 12Z 24FEB07 MODELS IN ADVANCING
THE INCREDIBLY STRONG SURFACE AND UPPER LEVEL WAVE FROM THE
CENTRAL PLAINS TOWARD THE UPPER MISSISSIPPI VALLEY.

TONIGHT INTO SUNDAY...UTILIZING TOP-DOWN APPROACH ON FORECAST
SOUNDINGS STILL SUPPORTS PRECIPITATION TYPE TO BE SNOW TONIGHT.
STRONG FORCING SIGNAL MANIFESTED IN FORM OF IMPRESSIVE TROWAL
SIGNATURE. THIS COMBINED WITH DEFORMATION ZONE...WHICH ROTATES
SLOWLY TO AN EAST-WEST ORIENTATION ACROSS THE FORECAST AREA TONIGHT
INTO SUNDAY. IN ADDITION...CONSISTENT SIGNAL OF STRONG UPPER LEVEL
DIVERGENCE MAXIMIZES TONIGHT. ALL OF THESE PARAMETERS POINT TO
ADDITIONAL SNOWFALL AMOUNTS TONIGHT INTO SUNDAY OF 8 TO 12 INCHES.
THEREFORE...STORM TOTAL SNOWFALL AMOUNTS SHOULD RANGE FROM 10 TO
20 INCHES. A FEW LOCATIONS COULD HAVE TOTALS NEAR TWO FEET.

TO MAKE AN ALREADY DANGEROUS STORM EVEN MORE DANGEROUS WILL BE THE
STRONG WINDS ASSOCIATED WITH THE APPROACHING SURFACE LOW. PRESSURE
GRADIENT TIGHTENS TONIGHT...ESPECIALLY FROM MISSISSIPPI RIVER
EASTWARD INTO WI ZONES. WIND GUSTS UP TO 40 MPH ALREADY ADDRESSED IN
THE ZONES AND THIS SEEMS REASONABLE.

AS A RESULT...DANGEROUS BLOWING AND DRIFTING SNOW SCENARIO
EXPECTED...WHICH SHOULD CREATE BLIZZARD AND ASSOCIATED WHITEOUT
CONDITIONS. THIS WILL ESPECIALLY BE THE CASE IN THE WIND PRONE AREAS
OF SOUTHEAST MN AND NORTHEAST IOWA...AS WELL AS THE RIDGETOPS OF
SOUTHWEST WISCONSIN. AFTER COORDINATION WITH SURROUNDING
OFFICES...OPTED TO UPGRADE TO A BLIZZARD WARNING BASED ON HEAVY
FALLING SNOW...BLOWING SNOW AND STRONG WINDS.

PLEASE REFERENCE LOCAL STORM REPORTS FOR ICE ACCUMULATION REPORTS OF
EARLIER TODAY...AS WELL AS DAMAGE CAUSED BY HEAVY ICE GLAZING.
ALSO...REFERENCE LATEST HAZARDOUS WEATHER OUTLOOK AND WINTER WEATHER
STATEMENTS FOR ADDITIONAL INFORMATION ON THIS DANGEROUS WINTER STORM.

LONG TERM...WEDNESDAY THROUGH SATURDAY

NOT MUCH CHANCE TO EVALUATE THIS TIME FRAME...WITH ONGOING WINTER
STORM. CURSORY LOOK AT ECMWF AND GFS INDICATED A CONSISTENT SIGNAL
WITH RESPECT TO SURFACE AND UPPER LEVEL FEATURES. THIS LENDS FAIRLY
HIGH CONFIDENCE THAT YET ANOTHER LOW PRESSURE SYSTEM SHOULD IMPACT
THE UPPER MISSISSIPPI VALLEY DURING THE LATTER HALF OF THE WEEK.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...BLIZZARD WARNING UNTIL 6 PM CST SUNDAY FOR WIZ017-WIZ029-WIZ032-
     WIZ033-WIZ034-WIZ041-WIZ042-WIZ043-WIZ044-WIZ053-WIZ054-
     WIZ055-WIZ061.

MN...BLIZZARD WARNING UNTIL 6 PM CST SUNDAY FOR MNZ079-MNZ086-MNZ087-
     MNZ088-MNZ094-MNZ095-MNZ096.

IA...BLIZZARD WARNING UNTIL 6 PM CST SUNDAY FOR IAZ008-IAZ009-IAZ010-
     IAZ011-IAZ018-IAZ019-IAZ029-IAZ030.

&&

THOMPSON/RRS/ADAMS
Hazardous weather outlook, Feb 24, 3:40 PM CST, 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LA CROSSE WI
340 PM CST SAT FEB 24 2007

IAZ008>011-018-019-029-030-MNZ086-087-094-095-WIZ054-055-061-251200-
ALLAMAKEE-CHICKASAW-CLAYTON-CRAWFORD-DODGE-FAYETTE-FILLMORE-FLOYD-
GRANT-HOWARD-MITCHELL-MOWER-OLMSTED-RICHLAND-WINNESHIEK-
340 PM CST SAT FEB 24 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF NORTHEAST IOWA...
SOUTHEAST MINNESOTA...AND SOUTHWEST WISCONSIN.

.DAY ONE...TONIGHT

A BLIZZARD WARNING IS IN EFFECT FOR THE AREA TONIGHT. A POTENT LOW
PRESSURE SYSTEM WILL CONTINUE TO LIFT OUT OF THE CENTRAL PLAINS AND
TOWARD THE AREA TONIGHT. AT IT APPROACHES...COLDER AIR WILL BE
PULLED IN FROM THE EAST AND NORTH...CHANGING THE MIX OF FREEZING
RAIN...SLEET AND SNOW TO ALL SNOW BY EARLY THIS EVENING. THE SNOW
WILL BE HEAVY AT TIMES TONIGHT...WITH ADDITIONAL SNOW ACCUMULATIONS
BY SUNDAY MORNING EXPECTED TO BE 6 TO 10 INCHES.

ALSO...AS THE LOW APPROACHES EAST WINDS WILL INCREASE INTO THE 20
TO 30 MPH RANGE WITH GUSTS TO AROUND 40 MPH TONIGHT. THE COMBINATION
OF THE SNOW AND WINDS WILL CREATE BLIZZARD CONDITIONS WITH WHITE-
OUTS AND NEAR ZERO VISIBILITIES AT TIMES. THE WINDS WILL ALSO CREATE
VERY DANGEROUS CONDITIONS WITH THE TREES AND POWER LINES ALREADY
WEIGHED DOWN WITH ICE.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THE BLIZZARD WARNING CONTINUES ON SUNDAY. SNOW WILL BEGIN TO TAPER
OFF IN INTENSITY ON SUNDAY...BUT STRONG WINDS WILL CONTINUE THE
BLOWING AND DRIFTING SNOW. STORM TOTAL SNOW ACCUMULATIONS FROM
FRIDAY NIGHT TO SUNDAY EVENING WILL RANGE FROM 8 TO 15 INCHES.
ADDITIONAL SNOW IS POSSIBLE SUNDAY NIGHT INTO MONDAY...BUT WINDS AND
ACCUMULATIONS ARE EXPECTED TO BE LIGHTER.

THIS IS A HIGH IMPACT...CRIPPLING STORM WITH SNOW...ICE...AND
HIGH WINDS. STAY TUNED TO LATER FORECASTS AND STATEMENTS FOR
UPDATES ON THIS DANGEROUS WINTER WEATHER EVENT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED. HOWEVER...REPORTS OF
PRECIPITATION TYPE AND AMOUNTS...WIND GUSTS AND VISIBILITIES WOULD
BE GREATLY APPRECIATED TONIGHT AND SUNDAY.

.EMERGENCY MANAGEMENT COORDINATION...

NO CALL IS SCHEDULED.

MNZ079-088-096-WIZ017-029-032>034-041>044-053-251200-
ADAMS-BUFFALO-CLARK-HOUSTON-JACKSON-JUNEAU-LA CROSSE-MONROE-TAYLOR-
TREMPEALEAU-VERNON-WABASHA-WINONA-
340 PM CST SAT FEB 24 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF SOUTHEAST
MINNESOTA...CENTRAL AND SOUTHWEST WISCONSIN.

.DAY ONE...TONIGHT

A BLIZZARD WARNING IS IN EFFECT FOR THE AREA TONIGHT. A POTENT LOW
PRESSURE SYSTEM WILL CONTINUE TO LIFT OUT OF THE CENTRAL PLAINS AND
TOWARD THE AREA TONIGHT. AT IT APPROACHES...ANOTHER ROUND OF
SIGNIFICANT SNOW WILL OCCUR ACROSS THE AREA TONIGHT. THE HEAVIEST
SNOW IS AGAIN EXPECTED TO SPREAD ACROSS THE AREA DURING THE MID
EVENING AND OVERNIGHT HOURS. SNOW ACCUMULATIONS THOUGH TONIGHT WITH
THIS SECOND PART OF THE STORM ARE EXPECTED TO RANGE FROM 6 TO 12
INCHES.

ALSO...AS THE LOW APPROACHES EAST WINDS WILL INCREASE INTO THE 20
TO 30 MPH RANGE WITH GUSTS TO AROUND 40 MPH TONIGHT. THE COMBINATION
OF THE SNOW AND WINDS WILL CREATE BLIZZARD CONDITIONS WITH WHITE-
OUTS AND NEAR ZERO VISIBILITIES AT TIMES. THE WINDS WILL ALSO CREATE
VERY DANGEROUS CONDITIONS WITH THE TREES AND POWER LINES ALREADY
WEIGHED DOWN WITH ICE.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THE BLIZZARD WARNING CONTINUES ON SUNDAY. SNOW WILL BEGIN TO TAPER
OFF IN INTENSITY ON SUNDAY...BUT STRONG WINDS WILL CONTINUE THE
BLOWING AND DRIFTING SNOW. STORM TOTAL SNOW ACCUMULATIONS FROM
FRIDAY NIGHT TO SUNDAY EVENING WILL RANGE FROM 10 TO 20 INCHES...
WITH LOCALLY MORE WHERE THE HEAVIEST SNOW FELL FRIDAY NIGHT.
ADDITIONAL SNOW IS POSSIBLE SUNDAY NIGHT INTO MONDAY...BUT WINDS AND
ACCUMULATIONS ARE EXPECTED TO BE LIGHTER.

THIS IS A HIGH IMPACT...CRIPPLING STORM WITH SNOW...ICE...AND
HIGH WINDS. STAY TUNED TO LATER FORECASTS AND STATEMENTS FOR
UPDATES ON THIS DANGEROUS WINTER WEATHER EVENT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED. HOWEVER...REPORTS OF
PRECIPITATION TYPE AND AMOUNTS...WIND GUSTS AND VISIBILITIES WOULD
BE GREATLY APPRECIATED TONIGHT AND SUNDAY.

.EMERGENCY MANAGEMENT COORDINATION...

NO CALL IS SCHEDULED.

RRS

In the hours before

Local storm report, Feb 24, 11:06 AM CST, 4 hours 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
1106 AM CST SAT FEB 24 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1100 AM     FREEZING RAIN    4 E OSAGE               43.28N 92.73W
02/24/2007  E0.50 INCH       MITCHELL           IA   EMERGENCY MNGR

            POWER LINES AND ELEVEN UTILITY POLES DOWN DUE TO HEAVY
            ICE ACCUMULATION NEAR OSAGE. POWER OUTAGES OVER MUCH OF
            MITCHELL COUNTY.

&&

ST
Local storm report, Feb 24, 12:11 PM CST, 3 hours 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
1211 PM CST SAT FEB 24 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0930 AM     ICE STORM        1 SW STEWARTVILLE       43.85N 92.50W
02/24/2007                   OLMSTED            MN   LAW ENFORCEMENT

            POWER OUTAGE NEAR COUNTY ROAD 6 DUE TO DOWN POWER LINES.
            ESTIMATED GLAZE OF ONE HALF INCH.

1000 AM     ICE STORM        AUSTIN                  43.67N 92.97W
02/24/2007                   MOWER              MN   LAW ENFORCEMENT

            POWER LINES AND POLES DOWN ACROSS THE CITY ALONG WITH
            TREE LIMBS. GLAZE ESTIMATED AT ONE HALF TO THREE QUARTERS
            OF AN INCH.

0800 AM     ICE STORM        CHARLES CITY            43.07N 92.68W
02/24/2007                   FLOYD              IA   LAW ENFORCEMENT

            POWER LINES AND POLES DOWN ACROSS THE CITY. ALSO TREE
            LIMBS DOWN. GLAZE ESTIMATED TO BE FROM ONE HALF TO THREE
            QUARTERS OF AN INCH.

0900 AM     ICE STORM        4 E OSAGE               43.28N 92.73W
02/24/2007                   MITCHELL           IA   LAW ENFORCEMENT

            POWER LINES AND ELEVEN UTILITY POLES DOWN DUE TO HEAVY
            ICE ACCUMULATION NEAR OSAGE. POWER OUTAGES OVER MUCH OF
            MITCHELL COUNTY. GLAZE ESTIMATED AT ONE HALF INCH.

1145 AM     ICE STORM        STEWARTVILLE            43.86N 92.49W
02/24/2007                   OLMSTED            MN   EMERGENCY MNGR

            POWER OUTAGES ACROSS MOST OF THE CITY. TREE LIMBS DOWN
            ACROSS THE CITY. GLAZE ESTIMATED TO BE AROUND ONE HALF OF
            AN INCH.

1110 AM     ICE STORM        HAYFIELD                43.89N 92.85W
02/24/2007                   DODGE              MN   LAW ENFORCEMENT

            POWER OUTAGES DUE TO DOWN POWER LINES. GLAZE ESTIMATED
            BETWEEN ONE QUARTER AND ONE HALF INCH.

&&

ADAMS

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

8 blizzard. Local standard time, as filed.

Blizzard, Allamakee

When
February 24, 3:41 PM CST to February 25, 8:41 AM CST
Where
Allamakee forecast zone
Reported by
Law Enforcement
Coordinates
43.284, -91.378 (the zone’s center; the record gives no point)

Blizzard, Chickasaw

When
February 24, 3:41 PM CST to February 25, 8:41 AM CST
Where
Chickasaw forecast zone
Reported by
Law Enforcement
Coordinates
43.060, -92.318 (the zone’s center; the record gives no point)

Blizzard, Clayton

When
February 24, 3:41 PM CST to February 25, 8:41 AM CST
Where
Clayton forecast zone
Reported by
Law Enforcement
Coordinates
42.845, -91.341 (the zone’s center; the record gives no point)

Blizzard, Fayette

When
February 24, 3:41 PM CST to February 25, 8:41 AM CST
Where
Fayette forecast zone
Reported by
Law Enforcement
Coordinates
42.863, -91.844 (the zone’s center; the record gives no point)

Blizzard, Floyd

When
February 24, 3:41 PM CST to February 25, 8:41 AM CST
Where
Floyd forecast zone
Reported by
Law Enforcement
Coordinates
43.060, -92.789 (the zone’s center; the record gives no point)

Blizzard, Howard

When
February 24, 3:41 PM CST to February 25, 8:41 AM CST
Where
Howard forecast zone
Reported by
Law Enforcement
Coordinates
43.357, -92.317 (the zone’s center; the record gives no point)

Blizzard, Mitchell

When
February 24, 3:41 PM CST to February 25, 8:41 AM CST
Where
Mitchell forecast zone
Reported by
Law Enforcement
Coordinates
43.356, -92.789 (the zone’s center; the record gives no point)

Blizzard, Winneshiek

When
February 24, 3:41 PM CST to February 25, 8:41 AM CST
Where
Winneshiek forecast zone
Reported by
Law Enforcement
Coordinates
43.291, -91.844 (the zone’s center; the record gives no point)

What these are

Blizzard
Sustained winds or frequent gusts of 35 mph or more with falling or blowing snow that cuts visibility below a quarter mile for three hours or longer.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2007Every state in 2007This day in weather historyWarnings in Iowa, February 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 15361, 15363, 15364, 15365, 15366, 15367, 15368, 15369.